Co-administration of cyclosporine and ticagrelor may lead to a higher exposure to cyclosporine: a case report of a 49-year-old man

Authors


Abstract

Adverse event

A drug interaction leading to higher exposure to cyclosporine.

Drugs implicated

Cyclosporine and ticagrelor.

The patient

A 49-year-old man with a stable renal graft, managed with cyclosporine with stable trough blood concentrations for several years, was treated with ticagrelor for unstable angina pectoris.

Evidence that links the drug to the event

The timeline was consistent with the appearance of an interaction, the interaction was confirmed by an increase in trough concentration of cyclosporine, and there were no alternative causes that by themselves could have caused the increase in cyclosporine exposure.

Management

Cessation of ticagrelor.

Mechanism

Inhibition of CYP3A4 and P-glycoprotein by ticagrelor.

Implications for therapy

Clinicians should be aware of this potential interaction as ticagrelor is frequently prescribed in individuals using cyclosporine. Close monitoring of cyclosporine serum concentrations is warranted to avoid overdosing of cyclosporine. A pharmacokinetic study is needed to further examine the probable interaction between cyclosporine and ticagrelor.

Ancillary